Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 6:43 PM EDT for 4 counties in West Virginia; Alleghany County, Bath County, Virginia. It was in force for 62 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 6:43 PM EDT (22:43 UTC)
- Expired
- Mar 23, 2011, 7:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:00 PM EDT | TSTM WND DMG | 1 Nw Bolar, VA | TREES AND TELEPHONE WIRES DOWN. |
| Mar 23, 7:15 PM EDT | HAIL 0.5 | Frankford, WV | |
| Mar 23, 7:15 PM EDT | HAIL 0.88 | Leonard, WV | |
| Mar 23, 7:19 PM EDT | HAIL 0.75 | 5 N Lewisburg, WV | |
| Mar 23, 7:28 PM EDT | TSTM WND DMG | 1 Ene Ronceverte, WV | TREE DOWN ON TEABERRY ROAD |
| Mar 23, 7:32 PM EDT | TSTM WND DMG | 1 Ene Ronceverte, WV | TREE DOWN |
| Mar 23, 7:34 PM EDT | TSTM WND DMG | 1 Nnw Ronceverte, WV | TREE DOWN ON ROCKY HILL ROAD |
| Mar 23, 7:41 PM EDT | TSTM WND DMG | 3 Ese Frankford, WV | TREE DOWN ON LITTLE CREEK RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
355
WUUS51 KRNK 232243
SVRRNK
VAC005-017-WVC025-055-063-089-232345-
/O.NEW.KRNK.SV.W.0017.110323T2243Z-110323T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 745 PM EDT.
* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
LEONARD TO 22 MILES NORTHWEST OF WENONAH...OR ALONG A LINE
EXTENDING FROM RICHWOOD TO 6 MILES NORTH OF PINEVILLE...AND MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
BINGHAM...
DUO...
RUPERT...
SANDSTONE...
AND BEARTOWN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3818 7993 3827 7981 3819 7951 3729 8119
3735 8136 3758 8119 3760 8109 3772 8098
3769 8088 3782 8094 3787 8076 3806 8082
3808 8089 3811 8087 3808 8071 3827 8044
TIME...MOT...LOC 2243Z 289DEG 46KT 3821 8047 3767 8154
$$
AMS3 follow-up statements
920
WWUS51 KRNK 232307
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT WED MAR 23 2011
VAC005-017-WVC025-055-063-089-232345-
/O.CON.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
707 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SUMMERS...GREENBRIER...MERCER...NORTHWESTERN MONROE...NORTHERN
ALLEGHANY AND NORTHERN BATH COUNTIES...
AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
MOUNTAIN GROVE TO 10 MILES NORTHWEST OF FLAT TOP...OR ALONG A LINE
EXTENDING FROM MARLINTON TO 11 MILES SOUTHWEST OF BECKLEY...MOVING
EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
ELTON...
SANDSTONE...
CAMP CREEK STATE PARK...
PIPESTEM RESORT STATE PARK...
AND THE GREENBRIER RIVER TRAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3823 8035 3811 8035 3804 8021 3807 7997
3818 7993 3827 7981 3819 7951 3729 8119
3735 8136 3758 8119 3760 8109 3772 8098
3769 8088 3782 8094 3787 8076 3803 8081
3808 8071 3827 8044
TIME...MOT...LOC 2307Z 289DEG 46KT 3817 8003 3763 8123
$$
AMS430
WWUS51 KRNK 232328
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT WED MAR 23 2011
VAC005-017-WVC025-055-063-089-232345-
/O.CON.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
728 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SUMMERS...SOUTHERN GREENBRIER...MERCER...NORTHWESTERN MONROE...
NORTHERN ALLEGHANY AND NORTHERN BATH COUNTIES...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSVILLE TO ORGAN
CAVE TO ELLISON...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF WARM SPRINGS TO RONCEVERTE TO 6 MILES NORTHWEST OF PIPESTEM...
MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
BACOVA JUNCTION...
LICK CREEK...
AND INDIAN MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3781 8088 3804 8021 3807 7997 3818 7993
3827 7981 3819 7951 3729 8119 3735 8136
3758 8119 3760 8109 3772 8098 3769 8088
TIME...MOT...LOC 2328Z 286DEG 38KT 3818 7958 3773 8040
3759 8098
$$
AMS404
WWUS51 KRNK 232336
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT WED MAR 23 2011
VAC005-017-WVC025-055-063-089-232346-
/O.EXP.KRNK.SV.W.0017.000000T0000Z-110323T2345Z/
BATH VA-ALLEGHANY VA-MONROE WV-MERCER WV-GREENBRIER WV-SUMMERS WV-
736 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS...SOUTHERN
GREENBRIER...MERCER...NORTHWESTERN MONROE...NORTHERN ALLEGHANY AND
NORTHERN BATH COUNTIES EXPIRES AT 745 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
LAT...LON 3781 8088 3804 8021 3807 7997 3818 7993
3827 7981 3819 7951 3729 8119 3735 8136
3758 8119 3760 8109 3772 8098 3769 8088
TIME...MOT...LOC 2336Z 286DEG 38KT 3815 7948 3770 8030
3757 8088
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:57 PM EDT, 46 minutes earlier.
Area forecast discussion, Mar 23, 5:57 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED MAR 23 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
EVENING...TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE
WESTERN HALF OF OUR REGION. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREATS WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO
OUR REGION EARLY FRIDAY...BRINGING A RETURN OF SUNSHINE...HOWEVER
TEMPERATURES WILL BE NOTICEABLY COOLER. OUR NEXT STORM SYSTEM WILL
AFFECT THE AREA BEGINNING SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
A TORNADO WATCH HAS BEEN ISSUED...AND NOW COVERS OUR ENTIRE FORECAST
REGION THIS EVENING UNTIL 10 PM. A FIRST LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS ALREADY MOVED ACROSS MUCH OF OUR FORECAST
REGION...AND IS CURRENTLY CROSSING FROM THE BLUE RIDGE INTO THE
NC AND VA PIEDMONTS...WHILE A SECOND LINE OF SEVERE THUNDERSTORMS
IS MAKING ITS WAY THROUGH CENTRAL WEST VIRGINIA. THIS NEXT LINE OF
THUNDERSTORMS WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES
BEGINNING SHORTLY AFTER 7 PM. UPDATES WERE MADE TO THE ZONE
FORECAST TO ACCOUNT FOR THE TIMING OF THIS NEXT LINE...AS WELL AS
TO ADJUST WORDING FOR SEVERE THUNDERSTORM ACTIVITY IN THE ZONE
FORECAST.
.PREVIOUS DISCUSSION ISSUED AT 413 PM...
RADAR INDICATES WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAKING
ITS WAY INTO SOUTHEAST WEST VIRGINIA THIS AFTERNOON...OF WHICH A
FEW STORMS HAVE BECOME RATHER STRONG. THIS TREND WILL CONTINUE
THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE
MAIN THREATS THIS EVENING WILL BE DAMAGING WINDS AS A STRONG 80+KT
JET STREAK PUSHES ACROSS OUR REGION. ATMOSPHERIC SHEAR IS ALSO
SUFFICIENT TO SUPPORT LARGE HAIL AND ISOLATED TORNADOES...MAINLY
IN THE WESTERN HALF OF THE AREA. THE SEVERE THREAT WILL DIMINISH
EAST OF THE BLUE RIDGE...ALTHOUGH STRONG WINDS WILL STILL BE
POSSIBLE WITH A FEW STORMS THROUGH LATE EVENING.
THE FRONT MOVES INTO SOUTHEAST WEST VIRGINIA LATE THIS EVENING...
WITH WINDS BECOMING NORTHWESTERLY AS HIGH PRESSURE MOVES IN.
BEHIND THE FRONT...WINDS ARE EXPECTED TO REMAIN GUSTY AS THE
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND
THE ARRIVING HIGH PRESSURE SYSTEM REMAINS TIGHTENED. THE FRONT IS
EXPECTED TO CLEAR OUT OF OUR EASTERN COUNTIES SHORTLY BEFORE
SUNRISE. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALLOW CLOUDS TO
BEGIN SCATTERED EARLY TUESDAY...WITH PARTLY CLOUDY SKIES EXPECTED
FROM THE BLUE RIDGE EASTWARD BY LATE MORNING. MOSTLY CLOUDY SKIES
AND A FEW SHOWERS ARE EXPECTED TO REMAIN THROUGH THE AFTERNOON
FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS... BEFORE SKIES BEGIN TO SCATTER IN THAT REGION.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
VERY CHILLY FRIDAY MORNING LOOKS PROBABLE AS H85 TEMPS DROP OFF TO
-3 TO -7C RANGE ON MOST OF THE MODELS. USED A BLEND OF GUIDANCE FOR
THE FRIDAY A.M. LOWS BUT ADJUSTED UP SLIGHTLY AS LESS THAN IDEAL
RADIATION CONDITIONS POSSIBLE IN THE FORM OF SOME HIGH CLOUDS
STREAMING EAST ON THE FAST WESTERLY FLOW. THIS MAY MAY HOLD TEMPS
OFF THE BASEMENT FLOOR BUT STILL EXPECTING WIDESPREAD WELL
SUB-FREEZING TEMPS..20S IN THE MOUNTAINS AND LOW 30S OUT EAST. WOULD
NOT BE VERY REMARKABLE FOR LATE MARCH EXCEPT FOR THE UNUSUALLY EARLY
START TO THE GROWING SEASON CAUSED BY OUR BIG WARM-UP THIS WEEK.
FROST/FREEZE SEASON FOR STATEMENTS NOT IN EFFECT UNTIL APRIL EVEN IN
THE PIEDMONT...BUT MAY NEED TO REMIND PEOPLE OF THE POSSIBILITY OF
PLANT DAMAGE ON FRIDAY MORNING IN THE FORM OF AN SPS BUT WILL PUT
MENTION IN THE HWO OF COLD TEMPERATURES FRIDAY MORNING. COOL DAY ON
FRIDAY AS WEAK RIDGING OVER THE GREAT LAKES BUILDS INTO THE SOUTHERN
APPALACHIANS WITH PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 50S
ACROSS THE ENTIRE CWA. RAPID CHANGES ENSUE ON SATURDAY AS STRONG
ZONAL FLOW ACROSS THE CONUS WILL BRING THE NEXT SYSTEM EASTWARD WITH
INCREASING CLOUDS AND ANOTHER COOL DAY. POPS WILL INCREASE DURING
THE DAY ALTHOUGH THERE IS ALREADY PLENTY OF MODEL DIVERGENCE AT THIS
POINT. GFS IS THE STRONGER/WETTER MODEL (VERSUS NAM12) WITH SURFACE
LOW RACING FROM SOUTHERN PLAINS THRU TN VALLEY TO THE MID-ATLANTIC
BY EARLY SUNDAY. WENT WITH A BLEND OF CMC/SREF/GFS FOR POPS/QPF
WHICH COULD BE 0.25 TO 0.50 INNC RANGE BY SUNDAY MORNING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS AND HPC GUIDANCE IN FAIRLY GOOD AGREEMENT ON THE PRIMARY
FEATURES TO AFFECT THE CONUS DURING THE EXTENDED AS AN H5 UPPER LOW
PROGGED TO APPROACH THE U.S. WEST COAST EARLY THIS WEEKEND AND DROP
INTO THE GREAT BASIN BEFORE LIFTING OUT INTO THE SOUTHERN PLAINS BY
EARLY NEXT WEEK. MEANWHILE DEEP UPPER LOW PARKED UP OVER SE CANADA
WILL BE PROVIDING CONFLUENT FLOW OVER THE EASTERN THIRD OF THE CONUS
WITH NORTHWESTERLY FLOW PREDOMINATING. AS USUAL HOWEVER THE DETAILS
DIVERGE SUBSTANTIALLY AS SEVERAL SHORT-WAVES ARE FORECAST TO EMERGE
FROM THE WESTERN U.S. TROUGH AND AFFECT THE FORECAST AREA FROM
SUNDAY THROUGH MID-WEEK. THE FIRST WAVE TRACKS DISCUSSED ABOVE WILL
BRING A COLD RAIN AND POCKETS OF MOUNTAIN SNOW FROM LATE SAT INTO
SUNDAY. A SHORT BUT CHILLY BREAK ENSUES MONDAY WITH HIGHS IN THE 40S
WEST AND 50S EAST BEFORE A SECOND STRONGER SHORT-WAVE AND SURFACE
LOW EMERGES LATER MONDAY INTO TUESDAY WITH UPPER LEVEL SUPPORT. THE
00Z EURO IS ESPECIALLY BULLISH WITH ITS SURFACE LOW OF 996 MB TAKING
A MILLER B TYPE TRAJECTORY AND HEAVY PRECIP WHILE GFS WAY WEAKER AT
THIS POINT. SO DUE TO STILL SUBSTANTIAL MODEL VARIATION FOR NOW
WILL JUST LEAVE HIGH CHANCE POPS IN THE GRIDS ALONG WITH SOME SNOW
IN THE MOUNTAINS. SPRING TAKING A BEATDOWN!
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER
WBCTAFBCB.
RADAR INDICATES THAT SHOWER AND THUNDERSTORM ACTIVITY IS
INCREASING ACROSS KY...OH AND IN THIS AFTERNOON...A TREND THAT
WILL CONTINUE THROUGH THE EVENING AS THESE THUNDERSTORMS MAKE
THEIR WAY EASTWARD INTO OUR AREA. HOWEVER...UNTIL THIS ACTIVITY
ARRIVES...WILL BE LOOKING AT VFR CONDITIONS AREAWIDE...WITH WEST
SOUTHWESTERLY WINDS GUSTING IN THE 25KT TO 30KT RANGE WEST OF THE
BLUE RIDGE.
THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE IN SOUTHEAST WV AND OUR
EXTREME WESTERN VA AS EARLY AS 23/22Z. STORMS ON THE WESTERN
FRINGE OF THE FORECAST REGION...WHICH INCLUDES LWB AND BLF HAVE
THE GREATEST CHANCE OF BEING SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE
PERIODS OF HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO LESS THAN
A MILE FOR BRIEF PERIODS OF TIME. THE SEVERE THREAT DECREASES TO
THE EAST...WHEN SHOWER AND SCATTERED THUNDERSTORM ACTIVITY WILL
AFFECT BCB AND ROA BEGINNING AROUND 24/00Z...ALTHOUGH STRONG WINDS
WILL STILL BE A THREAT. THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME INCREASINGLY SCATTERED EAST OF THE BLUE RIDGE...AND HAVE
THEREFORE ONLY PUT VCTS IN THE TAFS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE
REGION SHORTLY AFTER 24/00Z...AND EXIT OUR REGION TO THE EAST BY
AROUND 24/04Z. A TIGHT PRESSURE GRADIENT BEHIND THE DEPARTING
SYSTEM WILL RESULT IN NORTHWEST WINDS GUSTING AS HIGH AS 35KT
THROUGH ABOUT 24/20Z BEFORE SPEEDS DIMINISH AS THE GRADIENT
RELAXES. WILL ALSO BE CONCERNED WITH MVFR CEILINGS BLF AS RESIDUAL
MOISTURE IS FORCED OVER THE NEARBY TERRAIN BY THE NORTHWESTERLY
FLOW. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR
CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE
SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
TODAY 3/23
ROANOKE......65/1929
LYNCHBURG....66/1907
DANVILLE.....62/1952
BLACKSBURG...50/1991
BLUEFIELD....57/1991
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PC
LONG TERM...PC/WP
AVIATION...NF
CLIMATE...Hazardous weather outlook, Mar 23, 5:04 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 504 AM EDT WED MAR 23 2011 VAZ007-WVZ042>045-240915- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. VAZ009>020-022>024-032>035-240915- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. VAZ043>047-058-059-240915- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 504 AM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ001>003-018-019-240915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY ACROSS THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NCZ004>006-020-240915- STOKES-ROCKINGHAM-CASWELL-YADKIN- 504 AM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Mar 23, 5:02 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 E ALDERSON 37.73N 80.63W
03/23/2011 E1.00 INCH GREENBRIER WV TRAINED SPOTTER
QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES 1 E OF
ALDERSON WV.
&&
EVENT NUMBER RNK1100085
16Local storm report, Mar 23, 5:07 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 N LEXINGTON 37.85N 79.44W
03/23/2011 E1.00 INCH ROCKBRIDGE VA TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER RNK1100086
EHLocal storm report, Mar 23, 5:15 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 N LEXINGTON 37.85N 79.44W
03/23/2011 E0.50 INCH ROCKBRIDGE VA TRAINED SPOTTER
HALF INCH SIZE HAIL... THIS IS A CORRECTION FOR THE
PREVIOUS LEXINGTON REPORT
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER RNK1100086
EHLocal storm report, Mar 23, 5:25 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL EAGLE ROCK 37.63N 79.80W
03/23/2011 E0.50 INCH BOTETOURT VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1100087
EHLocal storm report, Mar 23, 5:39 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 12 NE STUART 36.76N 80.13W
03/23/2011 E1.00 INCH PATRICK VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1100088
EHSpecial weather statement, Mar 23, 6:26 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 626 PM EDT WED MAR 23 2011 VAZ007-019-020-WVZ042>045-240100- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 626 PM EDT WED MAR 23 2011 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED THIS EVENING... A SECOND LINE OF THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD FRONT WILL SWEEP EAST AND SOUTH INTO MUCH OF EXTREME SOUTHWESTERN VIRGINIA...WEST CENTRAL VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA THROUGH MID EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. PERSONS RESIDING IN THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE INDOORS AND AWAY FROM WINDOWS IF WARNINGS ARE ISSUED THIS EVENING. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 59 min |
| Mar 23, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 43 min |
| Mar 23, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 63 min |
| Mar 23, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 41 min |
| Mar 23, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick, Pulaski, Wythe, City of Galax | 63 min |
| Mar 23, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Mar 23, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 26 min |
| Mar 23, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 57 min |
| Mar 23, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 65 min |
| Mar 23, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick | 54 min |
| Mar 23, 7:34 PM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more | 56 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.